Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 122, NWS Charleston, WV

August 10, 2015Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2015, 6:16 PM EDT for Perry County, Ohio. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2015, 6:16 PM EDT (22:16 UTC)
Expired
Aug 10, 2015, 6:30 PM EDT
In force
14 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Perry County, OH

The radar

The Cincinnati radar (KILN), 133 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:18 PM EDTTSTM WND DMGNew Straitsville, OHSEVERAL LARGE TREES DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS51 KRLX 102216
SVRRLX
OHC127-102230-
/O.NEW.KRLX.SV.W.0122.150810T2216Z-150810T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PERRY COUNTY IN SOUTHEASTERN OHIO...

* UNTIL 630 PM EDT

* AT 615 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR SHAWNEE...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW STRAITSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3957 8222 3956 8223 3956 8226 3959 8226
      3960 8237 3960 8238 3970 8237
TIME...MOT...LOC 2215Z 303DEG 31KT 3961 8229 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:34 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 10, 2:34 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT MON AUG 10 2015

.SYNOPSIS...
WEAK LOW PRESSURE DEVELOPS IN UPPER OHIO VALLEY MOVES NORTHEAST
TONIGHT...DRAGGING A COLD FRONT THRU LATE TONIGHT AND EARLY TUESDAY
MORNING. DRIER WITH COOLER NIGHTS WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SERIES OF VORT MAXES AND INSTABILITY ARE TRIGGERING SHOWERS AND
THUNDERSTORMS IN THE MUGGY AIRMASS THAT IS OUT AHEAD OF A
DEVELOPING LOW PRESSURE AREA OVER NW OHIO AND ITS TRAILING COLD
FRONT. THIS LOW IS EXPECTED TO MOVE NE AND THE ITS COLD FRONT TO
MOVE ACROSS THE CWA OVERNIGHT TONIGHT AND EXIT TUESDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND BE
MORE NUMEROUS WITH THE COLD FRONT TONIGHT.

LOW CLOUDS AND LINGERING MOISTURE WILL CONTINUE THE SLIGHT CHC OF
SHOWERS IN THE WV MOUNTAINS TOMORROW MORNING. DRYER AND COOLER AIR
WILL WORK IN BEHIND THE FRONT TO DRY US OUT DURING THE DAY
TOMORROW. CONSENSUS GUIDANCE TEMPERATURES THROUGHOUT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER TROUGH ACROSS THE EASTERN U.S. ALONG WITH SEVERAL EMBEDDED
SHORTWAVES...WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST FOR THE SHORT TERM PERIOD. IN ADDITION...SOMEWHAT
COOLER WEATHER WILL BE REALIZED TOO. THE POTENTIAL FOR A MORE
POTENT WAVE IS POSSIBLE WEDNESDAY AFTERNOON...BUT THIS STILL
REMAINS IN QUESTION AS MODELS VARY ON THE HANDLING OF THIS
SITUATION. HIGH PRESSURE THEN NUDGES IN FROM THE WEST THIS
THURSDAY AND FRIDAY...FOR A BRIEF BREAK IN THE WEATHER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WEEKEND AND BEYOND REMAINS RATHER UNCERTAIN. ANOTHER FRONT WILL
APPROACH OVER THE WEEKEND. GFS TENDS TO BRING THE FRONTAL BOUNDARY
THROUGH THE CWA OVER THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS.
WHILE ECMWF IS A DRIER SOLUN...AND TENDS TO WASH OUT THE FRONT
ACROSS THE NORTHERN PART OF CWA. FOR NOW...WENT AHEAD AND PUT A
SLIGHT CHANCE TO CHANCE POPS ACROSS THE CWA.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
INCREASED THUNDERSTORM COVERAGE OVER MUCH OF THE REGION THIS
AFTERNOON WITH LOCALIZED MVFR AND POSSIBLE IFR IN SHRA/TSRA/CIGS.
COLD FRONT TO PUSH THROUGH OVERNIGHT TONIGHT WITH MVFR/IFR
CIGS/SHRA/TSRA WITH THE FRONT. BEHIND THE FRONT LINGERING MVFR/IFR
SHOWERS/FOG/CIGS TO 12Z TUESDAY AND LINGER PAST 12Z TUESDAY IN THE
WV MOUNTAINS. CONDITIONS IMPROVE TO VFR...MAINLY BETWEEN 15Z- 18Z
TUESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: SPECIFIC TIMING AND DURATION OF ROUNDS OF
CONVECTION THIS AFTERNOON AND OVERNIGHT TONIGHT WILL VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z TUESDAY...
NEAR AND IN WAKE OF FRONT...LINGERING IFR CEILINGS IN LIGHTER SHOWERS
THROUGH TUESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/SL
NEAR TERM...JS
SHORT TERM...SL
LONG TERM...SL
AVIATION...JS
Hazardous weather outlook, Aug 10, 6:30 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
630 AM EDT MON AUG 10 2015

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-017-019-020-
111030-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-PUTNAM-WIRT-RITCHIE-DODDRIDGE-
630 AM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON
OR THIS EVENING. BRIEF STRONG WIND GUSTS AND DOWNPOURS WOULD BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005-013-015-016-018-024>040-046-047-111030-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-KANAWHA-ROANE-CALHOUN-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
630 AM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 5:00 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT MON AUG 10 2015

WVZ015-026-036-102145-
KANAWHA-BOONE-FAYETTE-
500 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAYETTE AND
SOUTHEASTERN KANAWHA COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS NEAR BURNWELL...OR 18 MILES
EAST OF MADISON...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...OAK HILL...MONTGOMERY...ANSTED...SMITHERS...GAULEY
BRIDGE...HAWKS NEST STATE PARK...POWELLTON...BURNWELL...HANDLEY...
SYLVESTER...ESKDALE...SHARON...LEEWOOD AND DAWES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3801 8156 3815 8156 3823 8113 3821 8111
      3820 8107 3797 8106
TIME...MOT...LOC 2059Z 269DEG 26KT 3810 8147

26
Special weather statement, Aug 10, 5:38 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT MON AUG 10 2015

OHZ075-083>086-WVZ007>009-102245-
VINTON-ATHENS-MEIGS-GALLIA-JACKSON-MASON-JACKSON-WOOD-
538 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT MEIGS...SOUTHERN VINTON...
JACKSON...NORTHEASTERN GALLIA...SOUTHWESTERN WOOD...NORTHWESTERN
MASON AND NORTHWESTERN JACKSON COUNTIES...

AT 537 PM EDT...A STRONG THUNDERSTORM WAS NEAR WELLSTON...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JACKSON...WELLSTON...POINT PLEASANT...RIPLEY...POMEROY...RACINE...
RUTLAND...FORKED RUN STATE PARK...RAVENSWOOD...NEW HAVEN...MASON...
SANDYVILLE...TUPPERS PLAINS...LUBECK...MIDDLEPORT...CHESTER...
HAMDEN...SYRACUSE...HARTFORD CITY AND COALTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3917 8279 3917 8277 3920 8276 3921 8162
      3881 8162 3896 8281
TIME...MOT...LOC 2137Z 271DEG 46KT 3905 8251

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:38 PM EDTSpecial Weather StatementRLXJackson, Meigs67 min
Aug 10, 6:31 PM EDTSpecial Weather StatementRLXAthens59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.